Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Flagstaff, AZ

May 20, 2023Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at May 20, 2023, 4:08 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2023, 4:08 PM MST (23:08 UTC)
Expired
May 20, 2023, 7:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 152 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

650 
WGUS55 KFGZ 202308
FFWFGZ
AZC005-210215-
/O.NEW.KFGZ.FF.W.0007.230520T2308Z-230521T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
408 PM MST Sat May 20 2023

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Areas along the Colorado River northeast of Grand Canyon Village 
  in Coconino County, Arizona...

* Until 715 PM MST /815 PM MDT/.

* At 402 PM MST /502 PM MDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Between 0.5 and 1.5 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Grand Canyon National Park and areas just west of Bitter Springs.

This includes the following creeks, washes and rivers...
  Tatahatso Wash, Shinumo Wash, LeChee Wash, Tiger Wash, Tatahoysa 
  Wash, North Canyon Wash, Hogansaani Wash, Tanner Wash, Colorado 
  River, and Nankoweap Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Get out of washes and creeks if you are camping or hiking! Flooding 
is occurring or imminent and will inundate area drainages.

&&

LAT...LON 3664 11168 3656 11164 3630 11188 3640 11193
      3654 11187 3664 11175

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Kobold
1 follow-up statement
531 
WGUS75 KFGZ 210033
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
533 PM MST Sat May 20 2023

AZC005-210215-
/O.CON.KFGZ.FF.W.0007.000000T0000Z-230521T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
533 PM MST Sat May 20 2023 /633 PM MDT Sat May 20 2023/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST/815 PM 
MDT/ THIS EVENING FOR AREAS ALONG THE COLORADO RIVER NORTHEAST OF 
GRAND CANYON VILLAGE IN COCONINO COUNTY, ARIZONA...

At 524 PM MST /624 PM MDT/, Doppler radar has indicated the heaviest 
rainfall has ended. Between 1.00 and 2.00 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Grand Canyon National Park and areas just west of Bitter Springs.

This includes the following creeks, washes and rivers...
  Tatahatso Wash, Shinumo Wash, LeChee Wash, Tiger Wash, Tatahoysa 
  Wash, North Canyon Wash, Hogansaani Wash, Tanner Wash, Colorado 
  River, and Nankoweap Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Get out of washes and creeks if you are camping or hiking! Flooding 
is occurring or imminent and will inundate area drainages.

&&

LAT...LON 3664 11168 3656 11164 3630 11188 3640 11193
      3654 11187 3664 11175

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Kobold

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at May 20, 1:58 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, May 20, 1:58 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
158 PM MST Sat May 20 2023

.SYNOPSIS...Thunderstorm chances will continue each afternoon and
evening through Monday across northern Arizona, especially over
higher terrain. The main concerns include lightning, gusty winds,
and brief downpours that may lead to localized flooding.
Thunderstorm chances decrease mostly end by Tuesday with a return
to dry, warmer and breezy weather by midweek.

&&

.DISCUSSION...Scattered showers and isolated thunderstorms were
being observed across northern Arizona during the afternoon. The
activity is a direct result of a nearly stationary area of low
pressure and trapped moisture over Arizona. The bulk of this
activity should end by mid evening but similar to previous nights
a few light showers are apt to linger through the night.

For Sunday and Monday...A weak low center will continue to linger
across Arizona through Monday. The combination of moisture and
daytime heating will result in the development of showers and
thunderstorms from late morning through early evening each day.
Look for day to day variations in storm coverage but with focus
tending to be from the Mogollon Rim northward. There is expected
to be a gradual downturn in the coverage of activity as the air
mass slowly dries over the next few days. It will remain
relatively cold aloft so all storms will be capable of producing
small hail with isolated storms producing hail up to nickle size.
Strong thunderstorm winds should not be an issue with only light
winds aloft to mix to the surface and a fairly cool boundary layer
for weak evaporative cooling. As always, watch out for that
cloud-to-ground lightning and localized flash flooding in heavy
downpours.

From Tuesday onward...Models are in fair agreement in developing
a dry southwest flow across Arizona. On Tuesday we could squeeze
in one more day of isolated showers and thunderstorms north of the
Mogollon Rim as the last vestiges of moisture exit the state.
Beyond that, warm and dry conditions move in. You probably don't
want to hear this but windy conditions will return to the
northland toward the end of next week as a dry trough moves
across the western states.

&&

.AVIATION...For the 00Z TAF Package...Scattered showers and
isolated thunderstorms will continue through 02Z then diminish to
isolated showers. Look for MVFR conditions and wind gusts to 30 kts
with the thunderstorms. Scattered showers and thunderstorms return
by late morning Sunday. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Look for scattered showers and thunderstorms (20 to
40 percent chance) this afternoon and evening. Expect Thunderstorm
chances (20 to 60 percent) again on Sunday with the highest chances
along and north of the Mogollon Rim. Locally heavy downpours,
lightning and thunderstorm wind gusts to 30 mph are anticipated.

Monday through Wednesday...Thunderstorm chances will continue on
Monday but mostly end by Tuesday. Dry and windy conditions return
for the remainder of the week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, May 20, 11:55 AM MST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1155 AM MST Sat May 20 2023

AZZ015-201930-
Western Mogollon Rim-
1155 AM MST Sat May 20 2023

...A strong thunderstorm will impact portions of Coconino County
through 1230 PM MST...

At 1155 AM MST, Doppler radar was tracking a strong thunderstorm near
Walnut Canyon National Monument, or 13 miles southeast of Flagstaff,
moving southeast at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Coconino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3509 11150 3516 11147 3515 11131 3505 11137
TIME...MOT...LOC 1855Z 295DEG 6KT 3511 11142

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BAJ
Local storm report, May 20, 12:07 PM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1207 PM MST SAT MAY 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     HAIL             7 NNE IRON SPRINGS      34.68N 112.55W
05/20/2023  E0.25 INCH       YAVAPAI            AZ   PUBLIC

&&

RKR
Special weather statement, May 20, 12:22 PM MST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1222 PM MST Sat May 20 2023

AZZ012-015-201945-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1222 PM MST Sat May 20 2023

...Strong thunderstorms will impact portions of Coconino County
through 1245 PM MST...

At 1221 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Angell to near Winona. Movement was east
at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Twin Arrows, Angell and Winona.

This includes Interstate 40 between mile markers 211 and 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3525 11113 3509 11122 3513 11144 3532 11136
TIME...MOT...LOC 1921Z 276DEG 8KT 3526 11132 3515 11136

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BAJ
Special weather statement, May 20, 12:50 PM MST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1250 PM MST Sat May 20 2023

AZZ012-015-016-202015-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Eastern Mogollon Rim-
1250 PM MST Sat May 20 2023

...Strong thunderstorms will impact portions of Coconino County
through 115 PM MST...

At 1250 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Two Guns to 6 miles east
of Rimmy Jims to 13 miles south of Meteor Crater. Movement was
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Two Guns, Angell, Rimmy Jims, Twin Arrows and Meteor Crater.

This includes the following highways...
 Interstate 40 between mile markers 215 and 248.
 State Route 87 between mile markers 313 and 333.
 State Route 99 between mile markers 53 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3532 11110 3516 11078 3490 11080 3472 11105
      3523 11139
TIME...MOT...LOC 1950Z 237DEG 13KT 3523 11115 3509 11091 3483 11097

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BAJ
Special weather statement, May 20, 1:09 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
109 PM MST Sat May 20 2023

AZZ012-013-015-202045-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Coconino County-Western Mogollon Rim-
109 PM MST Sat May 20 2023

...Strong thunderstorms will impact portions of Navajo and Coconino
Counties, near and west of Winslow, through 145 PM MST...

At 107 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Twin Arrows to 7 miles southwest of
Winslow. Movement was northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winslow, Two Guns, Leupp, Sunrise, Rimmy Jims, Meteor Crater and
Homolovi State Park Campground.

This includes the following highways...
 Business Interstate 40 between mile markers 252 and 256.
 Interstate 40 between mile markers 230 and 257.
 State Route 87 between mile markers 329 and 342.
 State Route 99 between mile markers 41 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3537 11119 3522 11071 3509 11056 3487 11081
      3495 11100 3510 11106 3517 11128
TIME...MOT...LOC 2007Z 217DEG 13KT 3520 11119 3515 11103 3501 11096
3496 11082

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RKR
Special weather statement, May 20, 1:45 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
145 PM MST Sat May 20 2023

AZZ012-013-202115-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Coconino County-
145 PM MST Sat May 20 2023

...Strong thunderstorms will impact portions of Navajo and Coconino
Counties through 215 PM MST...

At 145 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Sunrise to 11 miles north of Winslow. Movement
was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rimmy Jims, Sunrise and Leupp.

This includes the following highways...
 Interstate 40 between mile markers 233 and 249.
 State Route 99 between mile markers 53 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3543 11085 3527 11061 3503 11077 3509 11105
      3529 11116
TIME...MOT...LOC 2045Z 231DEG 18KT 3531 11098 3518 11077

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BAJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:42 PM MSTAreal Flood AdvisoryFGZNavajo5 hr
May 20, 11:17 AM MSTSpecial Weather StatementFGZYavapai28 min
May 20, 11:40 AM MSTSpecial Weather StatementFGZ35 min
May 20, 11:53 AM MSTSpecial Weather StatementFGZ37 min
May 20, 11:55 AM MSTSpecial Weather StatementFGZ35 min
May 20, 12:22 PM MSTSpecial Weather StatementFGZ23 min
May 20, 12:50 PM MSTSpecial Weather StatementFGZ25 min
May 20, 1:09 PM MSTSpecial Weather StatementFGZ36 min
May 20, 1:45 PM MSTSpecial Weather StatementFGZNavajo30 min
May 20, 2:53 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino9 hr
May 20, 4:46 PM MSTSpecial Weather StatementFGZApache29 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.